Virginia, 2011

High Wind in Virginia, February 1 to 2, 2011

February 1 to 2, 2011 · NWS RNK · 1 event in 1 county or zone

Deep low pressure tracked through the Ohio Valley and brought strong southeast winds gusting to 70 mph ahead of the cold front across far western Virginia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Deep low pressure tracked through the Ohio Valley and brought strong southeast winds gusting to 70 mph ahead of the cold front across far western Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 1, 8:27 PM EST, 13 minutes earlier.

Area forecast discussion, Feb 1, 8:27 PM EST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EST TUE FEB 1 2011

.SYNOPSIS...
HIGH PRESSURE WEDGE WILL WEAKEN AS A STRONG LOW PRESSURE SYSTEM
LIFTS THROUGH THE MISSISSIPPI AND OHIO VALLEY TONIGHT. THIS SYSTEM WILL
SHOVE A STRONG COLD FRONT ACROSS THE APPALACHIANS AND NORTH
CAROLINA/VIRGINIA PIEDMONT WEDNESDAY. STRONG NORTHWESTERLY WINDS
DEVELOP IN ITS WAKE BEFORE HIGH PRESSURE REACHES ACROSS THE
TENNESSEE VALLEY. ANOTHER WET GULF OF MEXICO LOW RIDES ALONG THE
EAST COAST FOR THE START OF THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LOW LEVEL SE FLOW COMBO WITH LIGHT PRECIP HAS ALLOWED COOLING TO
TAKE PLACE ALONG THE EASTERN SLOPES THIS EVENING WITH TEMPS
NEARING FREEZING IN SPOTS. MAY SEE A FEW PATCHES OF -FZRA IN SPOTS
OVER THE NEXT HOUR OR TWO ACROSS THE SW...OTRW EVENING RAOBS TOO
WARM FOR MUCH MORE THAN RAIN ATTM. WILL CONTINUE TO ADDRESS WITH
STATEMENTS FOR DENSE FOG AND POSSIBLE SPOTTY -FZRA ACROSS THE BLUE
RIDGE BEFORE TEMPS START TO RISE LATER ON. IN ADDITION WINDS HAVE
BEEN SURGING FROM THE SE ACROSS THE SW AND WITH THE JET TO ONLY
INCREASE OVERNIGHT...WILL BREAK OFF TAZEWELL AND MERCER CTYS TO A
WARNING THRU TONIGHT AND THEN CONTINUE THE ADVISORY BEHIND THE
FRONT ON WED. ELSW NO CHANGES TO THE REST OF THE FORECAST ATTM.

PREVIOUS DISCUSSIONS BELOW...

SENDING A QUICK UPDATE AS HAVE SEEN AREAS OF DENSE FOG FORM ALONG
THE BLUE RIDGE ESPECICALLY ALONG INTERSTATE 77 AS WELL AS THE FANCY
GAP AREA. LATEST REPORTS AND AUTOMATED OBS INDICATE VISIBILITIES
HAVE DROPPED TO BELOW ONE QUARTER MILE IN FOG/RAIN/DRIZZLE AND LOW
CLOUDS. SEE THE LATEST SPECIAL WEATHER STATEMENT FOR ADDED
DETAILS. REMAINDER UNCHANGED FOR NOW.

COLD WEDGE WEAKENING THIS AFTN AS SFC WINDS HAVE BEEN MORE OUT OF
THE SOUTH. SHOULD SEE SOME RESIDUAL WEDGE INTO TONIGHT THOUGH AS
SFC LOW AND WARM FRONT MOVE ACROSS THE TN/OH VALLEYS AND RAINFALL
INCREASES ENHANCING THE WEDGE WITH BACKING LOW LVL FLOW.

THE MAIN FORECAST ISSUE THIS TIME PERIOD WILL BE WINDS. 12Z UA
SHOWED CORE OF THE LOW LVL JET IN THE LOWER MS VALLEY INTO ERN TX.
MODELS TAKE THIS CORE AND SHIFT IT OVER THE SRN AND CENTRAL
APPALACHIANS LATER THIS EVENING INTO EARLY OVERNIGHT. THE SFC FLOW
WILL BE SE AND THOSE FAVORED AREAS IN THE FAR SW VA COUNTIES INTO NW
NC AND SRN WV SHOULD SEE HIGHER GUSTS UP TO 45-50 MPH. THE CLOUD
COVER AND SHOWERS SHOULD HAMPER WINDS GUSTING TO WARNING
CRITERIA...BUT A CONVECTIVE BURST OF WIND IS NOT OUT OF THE QUESTION.

GIVEN THIS...HAVE HOISTED A WIND ADVISORY FROM NW NC INTO SE WV FROM
THIS EVENING INTO WED...EXCEPT FOR THE NC MTNS. THERE SHOULD BE A
LULL IN THE WINDS ALONG THE FRONT IN THE MORNING WITH THE STRONG
PRESSURE RISES AND COLD AIR ADVECTION ARRIVING BY MIDDAY AND LASTING
INTO WED EVENING. FOR SE WV/SW VA WITH COLLABORATION WITH RLX WILL
KEEP THE WIND ADVISORY GOING INTO WED AFTN. FOR NW NC MTNS AND BATH
COUNTY VA...THE PATTERN TOMORROW SEEMS TO FAVOR HIGH WIND WARNING
POTENTIAL. THEREFORE...WENT WITH A HIGH WIND WATCH FROM NOON TIL
MIDNIGHT WED NIGHT FOR ASHE/WATAUGA AND BATH. THE REST OF THE AREA
ESPECIALLY FROM THE FOOTHILLS WEST MAY NEED A WIND ADVISORY AT LEAST
FOR WED AFTN/EVENING AS CORE OF 8H JET PLOWS THROUGH ON STRONG CAA
AND PRESSURE RISES.

THE SHOWERS MOVING IN TONIGHT WILL BE MOVING OUT AROUND MID MORNING
IN THE EAST WITH DRY SLOT CLEARING SURGING INTO THE SRN CWA BY
MIDDAY...AND OUT EAST IN THE AFTN. RAINFALL AMOUNTS GIVEN THE
ACCELERATION OF THIS SYSTEM SHOULD BE LESS THAN AN INCH.

KEPT ISOLATED THUNDER IN AHEAD OF THE FRONT WITH SOME ELEVATED
INSTABILITY ANTICIPATED ACROSS THE NC/VA PIEDMONT LATE TONIGHT INTO
EARLY WEDNESDAY.

TEMPERATURES WILL WARM THROUGH THE NIGHT INTO THE 50S AND EVEN LOWER
60S BY DAWN ACROSS SOUTHSIDE VA. THE FRONT WILL SLIDE ACROSS WED
MORNING INTO WED AFTN...AND THE COLD AIR SHOULD BE ABOUT 2-4 HOURS
BEHIND IT SO FALLING TEMPS SEEM LIKELY ACROSS THE WRN 2/3DS OF THE
CWA WED AFTN. THE COLD AIR WITH UPSLOPE FLOW ACROSS SE WV INTO FAR
WRN VA WILL BRING SOME SNOW SHOWERS BY LATE AFTN/EARLY EVENING.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
UPSLOPE SNOW GETS UNDERWAY TOMORROW NIGHT...ALTHOUGH THERE ARE
MITIGATING FACTORS WHICH SHOULD KEEP ACCUMS UNDER CONTROL EVEN IN
WESTERN GREENBRIER. MOISTURE IS VERY SHALLOW WITH THE ARCTIC
INTRUSION...THE INVERSION IS LOW AND THERE IS SUFFICIENT SHEAR IN
THE BOUNDARY LAYER TO DISRUPT LIFTING SOMEWHAT. HOWEVER...WINDS WILL
BE ALIGNED FOR A SNOW STREAMER OR TWO OFF OF LAKE MICHIGAN WHICH MAY
SNEAK INTO THE BLF/JFZ/MKJ CORRIDOR...AND REMAIN STATIONARY
CONSIDERING THE POSITION OF THE THE CHANNELED VORTICITY MAXIMUM
CROSS THE OHIO VALLEY. ATTM...UP TO 4" WESTERN GREENBRIER WITH AN
INCH OR TWO TO BLF. IF A FEW BANDS CAN SNEAK INTO THE NEW RIVER
VALLEY A QUICK COATING MAY BE IN PLACE FOR RUSHHOUR...ALTHOUGH ITS
GOING TO BE TOUGH TO SQUEEZE SNOW SHOWERS UNDERNEATH THE
INVERSION/DRY PROFILE THURSDAY MORNING. WINDS WILL REMAIN VERY GUSTY
ALONG THE SOUTHERN SHENANDOAH...MAINLY BATH COUNTY AND ASHE/WATAUGA
FOR MUCH OF TOMORROW NIGHT. CANT RULE OUT SOME 40KT GUSTS. ATTENTION
THEN MOVES TO FRIDAY/FRIDAY NIGHT WITH AN AREA OF LOW PRESSURE
LEAVING THE GULF OF MEXICO AND MOVING UP THE EAST COAST. THE ENTIRE
SHRT RANGE MODEL SUITE HAS MEASURABLE QPF INTO THE NC PIEDMONT BY 0Z
SATURDAY SO INC POPS TO LIKELY THERE. PRECIP SHOULD OVERSPREAD MUCH
OF THE CWA BASED ON CURRENT PROGEED TRACK FRIDAY NIGHT. WITH NO
MECHANISM TO LOCK IN THE COLD AIR...RAIN SHOULD MIX WITH SNOW IN THE
MTNS WITH MOSTLY RAIN ALONG THE SOUTHSIDE. HOWEVER...THERE IS SOME
SUBTLE UPSLOPE FLOW IN NW NC...WHICH COULD LEAD TO AN ISOTHERMAL
LLVL PROFILE ESPECIALLY CONSIDERING WHERE TEMPS START FRIDAY
MORNING. IF THE ABOVE OCCURS...A SNEAKY SNOWFALL WILL OCCUR THROUGH
ASHE/WATAUGA...AND THERE COULD BE SOME MODERATE ACCUMS CONSIDERING
FORECASTED QPF.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LOW PRESSURE LOCATED ALONG THE CAROLINA COAST AT 12Z SATURDAY WILL
TRACK NORTHEAST UP THE MID ATLANTIC COAST. TIMING AND INTENSITY
DIFFERENCES PERSIST WITH THE ECMWF AND GFS. GFS REMAINS QUICKER
THAN ECMWF WITH THE LOW CENTER. USED A BLEND OF MODELS FOR POPS ON
SATURDAY...PLACING HIGHEST POPS IN THE EAST DURING THE MORNING
HOURS. THEN BY AFTERNOON ELECTED TO POST THE HIGHER POPS IN THE
WESTERN MOUNTAINS...AS THE SYSTEM EXITS UP THE COAST. WEAK HIGH
PRESSURE WILL BUILD IN ON SUNDAY...AS ANOTHER COLD FRONT APPROACHES
FROM THE THE MIDWEST. TIMING OF THE COLD FRONT LOOKS SLOWER ON
MODELS ARRIVING MONDAY NIGHT INTO TUESDAY. LOOKS LIKE IT COULD BE
WINDY TUESDAY AFTERNOON BEHIND THE COLD FRONT. IN GENERAL...USED A
BLEND OF HPC GUIDE AND GMOS FOR TEMPERATURES AND DEW POINT
TEMPERATURES DURING THE PERIOD.

&&

.EQUIPMENT...
THE WEATHER RADIO AT SOUTH BOSTON IS OFF THE AIR TONIGHT DUE TO
PHONE LINE PROBLEMS. TECHNICIANS ARE WORKING ON THE PROBLEM BUT IT
WILL LIKELY BE WEDNESDAY MORNING BEFORE REPAIRED.
&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
MVFR CONDITIONS WITH ISOLD IFR IN CLOUDS AND SHOWERS EXPECTED
TONIGHT. SHOWERS WILL DEVELOP AHEAD OF A STRONG COLD FRONT AND
MOVE NORTHEAST ACROSS MOST OF THE FORECAST AREA TONIGHT
INTO WEDNESDAY...THEN EXIT THE CWA BEFORE NOON WEDNESDAY.

LOW LVL WINDS INCREASE OUT OF THE SOUTH THIS EVENING WITH WEAKER
WINDS IN THE WEDGE. THIS WILL GIVE MOST OF THE AREA A LOW LVL WIND
SHEAR THREAT UNTIL THE WINDS VEER TO THE SOUTHWEST AROUND 10-14Z WED.

GUSTS UP TO 45 KNOTS IS POSSIBLE ESPECIALLY FROM BLF TO JFZ TO
WEST OF GEV AND TNB AROUND 04Z TIL 10Z TONIGHT.

VSBYS WILL BE FLUCTUATING WITH THE SHOWERS AND MAINLY STAY IN THE
2-6SM RANGE.

THERE WILL BE A LULL IN THE WINDS WEDNESDAY MORNING BEFORE THE ACTUAL
COLD FRONT SHIFTS ACROSS. TOWARD THE END OF THE PERIOD...SW TO
WEST WINDS INCREASE TO 15 TO 25 KNOTS WITH HIGHER GUSTS IN THE MTNS.

WED AFTN INTO WED EVENING LOOKS WINDY AT MOST LOCATIONS...AND
POTENTIAL EXISTS FOR GUSTS UP TO 45 TO 50 KNOTS IN THE HIGHER
TERRAIN LIKE HSP AND TNB...WITH CROSS BARRIER FLOW CREATING SVR
TURBULENCE AT ALL AIRPORT. DURING THIS TIME...MVFR CIGS WILL STAY
IN THE SE WV TERMINALS AROUND 2-3KFT WITH SNOW SHOWERS POSSIBLE BY
WED EVENING. THE REST OF THE TERMINALS CLEAR OUT.

MUCH COLDER AIR COMES INTO THE REGION ON STRONG NORTHWEST
WINDS WEDNESDAY NIGHT INTO THURSDAY. WESTERN UPSLOPE AREAS ALONG
THE WESTERN FLANKS OF THE APPALACHIANS...INCLUDING KBLF AND
KLWB...WILL LIKELY SEE A RETURN TO LOW MVFR OR IFR FLIGHT
RESTRICTIONS LATE WEDNESDAY INTO THURSDAY ALONG WITH SNOW
SHOWERS/FLURRIES...WHILE AREAS EAST OF THE BLUE RIDGE EXPERIENCE
INCREASED DOWNSLOPING WITH VFR WEATHER...BUT WITH STRONG GUSTY
SURFACE WINDS FROM THE NORTHWEST.

ANOTHER STORM WILL DEVELOP IN THE NORTHERN GULF AND APPROACH FROM
THE SOUTH FRIDAY INTO SATURDAY...ONCE AGAIN INCREASING THE THREAT
FOR WIDESPREAD FLIGHT RESTRICTIONS. WEAK HIGH PRESSURE BUILD IN
FOR SUNDAY FOLLOWED BY ANOTHER COLD FRONT ON MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR VAZ020.
     WIND ADVISORY UNTIL 7 PM EST WEDNESDAY FOR VAZ009-010-015.
     HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR VAZ007.
     WIND ADVISORY FROM 7 AM TO 7 PM EST WEDNESDAY FOR VAZ007.
NC...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR NCZ001-018.
     HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR NCZ001-018.
WV...WIND ADVISORY UNTIL 7 PM EST WEDNESDAY FOR WVZ043-045.
     HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR WVZ042.
     WIND ADVISORY FROM 7 AM TO 7 PM EST WEDNESDAY FOR WVZ042.

&&

SYNOPSIS...KM/WERT/WP
NEAR TERM...JH/WP
SHORT TERM...KM
LONG TERM...KK
AVIATION...KK/WP
Hazardous weather outlook, Feb 1, 8:29 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EST TUE FEB 1 2011

VAZ020-030130-
BATH-
829 PM EST TUE FEB 1 2011

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043-045-030130-
SUMMERS-GREENBRIER-
829 PM EST TUE FEB 1 2011

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SNOW SHOWERS WILL OCCUR FROM LATE WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. A FEW INCHES OF SNOW IS POSSIBLE IN THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042-030130-
MERCER-
829 PM EST TUE FEB 1 2011

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WIND ADVISORY.

SNOW SHOWERS WILL OCCUR FROM LATE WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. A FEW INCHES OF SNOW IS POSSIBLE IN THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ009-010-015-030130-
SMYTH-BLAND-GRAYSON-
829 PM EST TUE FEB 1 2011

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-030130-
TAZEWELL-
829 PM EST TUE FEB 1 2011

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-030130-
ASHE-WATAUGA-
829 PM EST TUE FEB 1 2011

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HIGH WIND WATCH.

ANOTHER SYSTEM COULD BRING SOME ACCUMULATING SNOW FRIDAY AFTERNOON
INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ011>014-016>019-022>024-032>035-WVZ044-030130-
ALLEGHANY NC-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-MONROE-
829 PM EST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEST WINDS BEHIND A COLD FRONT COULD GUST UP TO 50 MPH WEDNESDAY
AFTERNOON INTO WEDNESDAY EVENING. A WIND ADVISORY OR POSSIBLY EVEN
A HIGH WIND WARNING MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ043>047-058-059-030130-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
829 PM EST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEST WINDS BEHIND A COLD FRONT COULD GUST UP TO 45 MPH WEDNESDAY
AFTERNOON INTO WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 1, 6:08 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EST TUE FEB 1 2011

NCZ001>003-018-019-VAZ015>017-032-020400-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD-
PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...STUART
608 PM EST TUE FEB 1 2011

...DENSE FOG ALONG THE BLUE RIDGE...

AREAS OF DENSE FOG WILL PERSIST ALONG THE BLUE RIDGE ESPECIALLY
FROM WATAUGA COUNTY NORTHEAST TO FANCY GAP INCLUDING INTERSTATE
77. VISIBILITY MAY LOWER TO BELOW ONE QUARTER MILE AT TIMES
ESPECIALLY IN AREAS OF RAIN OR DRIZZLE THIS EVENING. MOTORISTS
SHOULD BE ALERT FOR SUDDEN REDUCTIONS IN VISIBILITY AND ALLOW
EXTRA TRAVEL TIME THIS EVENING. THE FOG...LOW CLOUDS AND PERIODS
OF RAIN WILL LIKELY CONTINUE THROUGH MUCH OF THE NIGHT.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Tazewell

When
February 1, 8:40 PM EST to February 2, 3:30 AM EST
Where
Tazewell forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Strong southeast winds were measured gusting to 70 mph at a local mesonet site in Cedar Bluff. Pockets of damage were reported by local police, including powerlines down near Raven and trees down in Tazewell and Bandy.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284904.